West Virginia, 2023

High Wind and Strong Wind in West Virginia, March 3 to 4, 2023

March 3 to 4, 2023 · NWS RLX · 18 events in 18 counties and zones

A strong low pressure system passed north of the area on March 3rd in accompaniment with a surface cold front. Strong winds above the surface were able to mix down throughout the day outside of showers and thunderstorms, especially by the afternoon and evening timeframe.

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$37,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A strong low pressure system passed north of the area on March 3rd in accompaniment with a surface cold front. Strong winds above the surface were able to mix down throughout the day outside of showers and thunderstorms, especially by the afternoon and evening timeframe. The Charleston airport measured a 60 mph wind gust around the peak of the afternoon and several other local airports reported strong to high winds. Winds began to diminish from west to east late on March 3rd, but prolonged gusts of 58 mph were observed along the West Virginia mountains into the morning hours of the 4th.

Downed trees and power lines were observed across West Virginia due to these strong winds. While most fell onto the nearby roadways, one tree in Wayne County fell onto a house in the town of Belpre. There was also an instance where a brush fire occurred in southeast Raleigh County as a result of downed power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Mar 3, 1:59 PM EST, 1 minute earlier.

Area forecast discussion, Mar 3, 1:59 PM EST, 1 minute before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
159 PM EST Fri Mar 3 2023

.SYNOPSIS...
Strong low pressure system will affect the area through tonight.
Mainly dry weather expected this weekend. Another system brings
a cold front with showers Monday night.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 130 PM Friday...

The main focus today is a potent low southwest of the area that
is approaching the area throughout the beginning of this
period. As the low pressure center gets close it will track
northeast outside our CWA and drag a frontal boundary, which
should be occlude by the evening. This feature will push a line
of convection ahead of it. Hi-Res models have the line
weakening as it approaches and enters our CWA, however
thunderstorms could still be prevalent and drag down intense
winds from the llj which will be set in place.

Weakening of the line makes sense since we have strong
inversions in place and there is a hugh lack of instability,
not to mention wind shear might be too strong to sustain
updrafts and rather just shear them apart. This doesn't mean we
are out of the clear though since any heavy shower or storm
could bring down these severe winds just a few thousand feet
off the surface. There is also the potential for tornadoes where
a few can potentially form along that line of convection which
is common along QLCS's.

There is even a threat for flooding across our Ohio and Kentucky
counties where any deep convection could pose a threat and cause
water issues over low-lying and flood prone areas. This is the
case even with a decent lull through this afternoon. Winds will
steadily increase throughout and by late afternoon they should
be reaching advisory criteria possibly and continue past
frontal passage. The mountains could potentially observe
warning criteria shortly thereafter.

This system will be moving fast with very strong mid-level
steering flow, therefore by mid to late evening the line will
have exited the area to the east and just some lingering
showers will likely be present and mainly confined to the
northern half of the area as the low pulls away. Overnight, as
the aforementioned low moves further to the northeast, it will
spread chances for showers in the northeast mountains. By this
time, below freezing temperatures will exist across that area
thereby promoting some snow showers. As the moisture depth
decreases with the fleeting system and falls below the
dendritic growth zone, any remaining showers will likely become
freezing rain or drizzle. Accumulations would be very minimal
and confined to the peaks and ridges of the mountains so impacts
are low.

Winds will generally have an increase with the passing frontal
boundary and then start to taper off, as well as any potential
for precipitation by the very late morning on Saturday.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 155 PM Friday...

A ridge of high pressure will build over the region Saturday night
and skies will begin to clear out. Overnight low temperatures will
drop into the low 30s across the lowlands and the upper 20s across
the higher elevations. Sunshine is expected to return across most
areas on Sunday with the 500 mb ridge axis centered over the middle
Ohio Valley. Temperatures will likely reach the lower 60s
across central and western portions of the region. Dry and quiet
weather is expected to continue into Sunday night.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 155 PM Friday...

An area of low pressure will be tracking eastward from the Northern
Plains into Great Lakes on Monday. Its associated cold front is
expected to pass through the region late in the day or at night,
which will lead to the return of precipitation across the region.
The air will once again be quite warm ahead of the front, with
Monday's highs reaching the lower 70s across much of the lowlands.
Models are still not in complete agreement regarding the timing of
precipitation, but it does seem like most of Monday should be dry,
and rain chances will gradually increase by Monday evening and into
Monday night. Some lingering precipitation is possible into Tuesday.
Temperatures will moderate to much more seasonable values for mid-to-
late week.

Another ridge of high pressure is expected to build across the
central U.S. by Wednesday, pushing eastward into the Middle Ohio
Valley by Thursday. The overall theme appears to be dry for the
middle of the week, but confidence is low at this time. A few models
show a few weak ripples of energy riding along the 500 mb flow, so
it's possible that some areas could see scattered showers. Models
show a more organized system approaching from the west by Friday.
Models aren't in much agreement with this system, and given that
this is day 7, we will wait a bit to go into any details. One
interesting thing to note is that the Climate Prediction Center
places our region in a 60-70% probability of below normal
temperatures from March 10th to the 16th. We will see if 'winter'
tries to make an appearance for the middle of March.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
As of 1230 PM Friday...

A potent system to our west will approach the area through this
period and subsequently drag a frontal boundary through this
evening. This means plenty of opportunity for thunderstorms
although the lack of instability and too much shear may just
save us, therefore only mentioned vicinity storms for a few
hours during the evening when Hi-Res models have a broken line
of convection coming through. This line will also cause lower
visibilities under heavier showers, however outside this
feature VIS should not be restriction by more than MVFR under
light rain showers.

We are in a lull right now and although winds are progressively
increasing they are still not strong enough at the surface to
negate llws therefore, mentioned in the TAFS until surface winds
increase by late tonight behind the frontal boundary. CIGs
should not get too low generally hovering around MVFR through
the period and then lifting by Saturday morning. The exception
is the sites along the mountains where lingering low clouds and
could stay well into the afternoon, except for EKN, who is
forecast to be under IFR CIGs through the late morning then
lifting back to MVFR. The wester sites should lift to VFR by
early afternoon.

Winds will change direction after frontal passage and go from
southerly to westerly by late Saturday morning. Winds will taper
off some, but gusty conditons will still be prevalent
especially across the eastern sites.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY...

FORECAST CONFIDENCE: Medium to high.

ALTERNATE SCENARIOS: Timing of precipitation and associated
restrictions may vary from forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EST 1HRLY       13   14   15   16   17   18   19   20   21   22   23   00
CRW CONSISTENCY  H    H    M    M    H    H    L    H    H    M    H    H
HTS CONSISTENCY  M    H    H    M    M    H    H    H    M    M    H    H
BKW CONSISTENCY  H    H    L    L    M    L    L    M    H    H    M    M
EKN CONSISTENCY  H    M    M    M    M    M    M    M    H    H    M    M
PKB CONSISTENCY  H    M    M    M    M    H    L    H    H    M    H    H
CKB CONSISTENCY  M    M    M    M    M    H    M    M    H    H    H    H

AFTER 18Z SATURDAY...
No widespread IFR expected at this time.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Wind Advisory until 7 AM EST Saturday for WVZ005>011-013>020-
     024>034-039-040.
     Wind Advisory until 1 PM EST Saturday for WVZ515>522-524-525.
     Wind Advisory until 5 PM EST this afternoon for WVZ523-526.
     Wind Advisory from 10 AM to 1 PM EST Saturday for WVZ523-526.
     High Wind Warning from 5 PM this afternoon to 10 AM EST
     Saturday for WVZ523-526.
OH...Flood Watch until 1 AM EST Saturday for OHZ066-067-075-076-
     083>087.
     Wind Advisory until 7 AM EST Saturday for OHZ066-067-075-076-
     083>087.
KY...Flood Watch until 1 AM EST Saturday for KYZ101>103.
     Wind Advisory until 7 AM EST Saturday for KYZ101>103-105.
VA...Wind Advisory until 7 AM EST Saturday for VAZ003-004.

&&

SYNOPSIS...26/JZ
NEAR TERM...JZ
SHORT TERM...26
LONG TERM...26
AVIATION...JZ
Hazardous weather outlook, Mar 3, 4:17 AM EST, 9 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
417 AM EST Fri Mar 3 2023

KYZ101>103-OHZ066-067-075-076-083>087-040930-
Greenup-Carter-Boyd-Perry-Morgan-Athens-Washington-Jackson OH-Vinton-
Meigs-Gallia-Lawrence OH-
417 AM EST Fri Mar 3 2023

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...WIND ADVISORY IN EFFECT UNTIL 7 AM EST SATURDAY...

This Hazardous Weather Outlook is for portions of northeast
Kentucky and southeast Ohio.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Wind Advisory.

Isolated strong storms are possible late this afternoon and this
evening, with damaging winds the primary threat, although hail and a
tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ105-VAZ003-004-WVZ005>011-013>020-024>034-039-040-040930-
Lawrence KY-Dickenson-Buchanan-Wayne-Cabell-Mason-Jackson WV-Wood-
Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun-Ritchie-
Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-Lewis-Harrison-
Taylor-McDowell-Wyoming-Upshur-Barbour-
417 AM EST Fri Mar 3 2023

...WIND ADVISORY IN EFFECT UNTIL 7 AM EST SATURDAY...

This Hazardous Weather Outlook is for Lawrence County in northeast
Kentucky, southwest Virginia, and the lowlands of West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

Isolated strong storms may be capable of producing damaging winds
late this afternoon and this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ515>522-524-525-040930-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Southeast Pocahontas-
Northwest Randolph-
417 AM EST Fri Mar 3 2023

...WIND ADVISORY IN EFFECT UNTIL 1 PM EST SATURDAY...

This Hazardous Weather Outlook is for the mountainous counties of
West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

Isolated strong storms may be capable of producing damaging winds
this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ523-526-040930-
Northwest Pocahontas-Southeast Randolph-
417 AM EST Fri Mar 3 2023

...WIND ADVISORY IN EFFECT UNTIL 5 PM EST THIS AFTERNOON...
...HIGH WIND WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 10 AM EST
SATURDAY...
...WIND ADVISORY IN EFFECT FROM 10 AM TO 1 PM EST SATURDAY...

This Hazardous Weather Outlook is for the higher ridges of the
northern mountains of West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   High Wind Warning.

Isolated strong storms may be capable of producing damaging winds
this evening.

A glaze of freezing is possible overnight tonight, as cold air
rushes in beneath the warm air aloft.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.
   Wind Advisory.

A glaze of freezing is possible Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

TRM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 strong wind, 9 high wind. Local standard time, as filed.

Strong Wind, Barbour

When
March 3, 2:00 PM EST to March 4, 9:00 AM EST
Where
Barbour forecast zone
Measured
49 kt (56 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
39.133, -80.003 (the zone’s center; the record gives no point)

Trees and power lines were downed all throughout the county.

Strong Wind, Boone

When
March 3, 2:00 PM EST to March 4, 6:00 AM EST
Where
Boone forecast zone
Measured
49 kt (56 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
38.023, -81.711 (the zone’s center; the record gives no point)

Numerous areas within the county observed a singular downed trees with a few power lines blown down as well.

High Wind, Wayne

When
March 3, 3:37 PM EST to March 4, 3:00 AM EST
Where
Wayne forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
38.146, -82.427 (the zone’s center; the record gives no point)

A tree fell and hit a house across the street from the fire station near Belpre. No injuries were reported.

Strong Wind, Northwest Webster

When
March 3, 4:00 PM EST to March 4, 3:00 AM EST
Where
Northwest Webster forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
38.495, -80.422 (the zone’s center; the record gives no point)

Multiple trees and power lines were blown down across the county, leading to widespread power outages.

Strong Wind, Roane

When
March 3, 5:00 PM EST to March 4, 3:00 AM EST
Where
Roane forecast zone
Measured
49 kt (56 mph) estimated gust
Property damage
$3,000
Reported by
Utility Company
Coordinates
38.714, -81.348 (the zone’s center; the record gives no point)

Numerous power outages occurred around the town of Spencer due to downed trees and power lines.

Strong Wind, Upshur

When
March 3, 5:00 PM EST to March 4, 9:00 AM EST
Where
Upshur forecast zone
Measured
49 kt (56 mph) measured gust
Property damage
$8,000
Reported by
911 Call Center
Coordinates
38.898, -80.233 (the zone’s center; the record gives no point)

Trees and power lines were blown down around Rock Cave and Buckhannon, resulting in widespread power outages in the county. The Buckhannon Airport measured a 56 mph wind gust just before midnight on the 3rd.

High Wind, Wood

When
March 3, 7:08 PM EST to March 4, 3:00 AM EST
Where
Wood forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
39.211, -81.515 (the zone’s center; the record gives no point)

South of North Hills, an office building observed exterior damage at Avery and 6th Street, next to the railroad trestle.

High Wind, Mason

When
March 3, 9:00 PM EST to March 4, 3:00 AM EST
Where
Mason forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.770, -82.026 (the zone’s center; the record gives no point)

Power poles were snapped in the vicinity of State Route 2 and Jerrys Run Road.

High Wind, Kanawha

When
March 3, 9:30 PM EST to March 4, 12:00 AM EST
Where
Kanawha forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
38.337, -81.528 (the zone’s center; the record gives no point)

Multiple trees and power lines were downed near Charleston. The Charleston airport measured a 60 mph peak wind gust that afternoon.

Strong Wind, Southeast Raleigh

When
March 3, 10:00 PM EST to March 4, 3:00 AM EST
Where
Southeast Raleigh forecast zone
Measured
43 kt (49 mph) measured gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
37.771, -81.249 (the zone’s center; the record gives no point)

Downed trees and power lines in the county resulted in widespread power outages. Near the town of Bradley, a power line was blown down onto trees and caused a fire in the woods near Beechview Road. The Beckley airport measured a 49 mph wind gust that afternoon.

High Wind, Jackson

When
March 3, 10:00 PM EST to March 4, 3:00 AM EST
Where
Jackson forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
38.835, -81.675 (the zone’s center; the record gives no point)

In Ripley, widespread power outages occurred due to downed trees and power lines.

High Wind, Lincoln

When
March 3, 11:00 PM EST to March 4, 3:00 AM EST
Where
Lincoln forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.175, -82.070 (the zone’s center; the record gives no point)

Over a dozen trees were downed across the county.

High Wind, Mingo

When
March 3, 11:00 PM EST to March 4, 3:00 AM EST
Where
Mingo forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
37.726, -82.135 (the zone’s center; the record gives no point)

Numerous power outages were observed in the county due to downed trees and power lines.

High Wind, Putnam

When
March 3, 11:00 PM EST to March 4, 3:00 AM EST
Where
Putnam forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
38.509, -81.909 (the zone’s center; the record gives no point)

Numerous power outages were observed within the county due to downed trees and power lines.

Strong Wind, Ritchie

When
March 3, 11:00 PM EST to March 4, 3:00 AM EST
Where
Ritchie forecast zone
Measured
40 kt (46 mph) measured gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
39.178, -81.063 (the zone’s center; the record gives no point)

Power lines were blown down near Pennsboro and Ellenboro.

Strong Wind, Taylor

When
March 3, 11:00 PM EST to March 4, 3:00 AM EST
Where
Taylor forecast zone
Measured
49 kt (56 mph) estimated gust
Property damage
$3,000
Reported by
Utility Company
Coordinates
39.336, -80.046 (the zone’s center; the record gives no point)

Power outages were observed across the western half of the county due to downed trees and power lines.

Strong Wind, Tyler

When
March 3, 11:00 PM EST to March 4, 3:00 AM EST
Where
Tyler forecast zone
Measured
49 kt (56 mph) estimated gust
Property damage
$3,000
Reported by
Utility Company
Coordinates
39.465, -80.885 (the zone’s center; the record gives no point)

Several power outages due to tree and power line damage were observed near Middlebourne.

High Wind, Northwest Pocahontas

When
March 4, 3:00 AM EST to 10:00 AM EST
Where
Northwest Pocahontas forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
38.332, -80.008 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2023Every state in 2023This day in weather historyWarnings in West Virginia, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1081869, 1081870, 1082343, 1082344, 1082339, 1082342, 1082345, 1082333, 1081871, 1082337, 1082350, 1082332, 1082334, 1082336, 1082338, 1082340, 1082341, 1082335.